Colorado, 2014

Hail and Damaging Winds in Colorado, August 27, 2014

August 27, 2014 · NWS BOU · 10 events in 5 counties and zones

Severe thunderstorms produced large hail, from nickel to golfball size, and wind gusts to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from nickel to golfball size, and wind gusts to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 27, 2:26 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 27, 2:26 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
326 PM MDT WED AUG 27 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 326 PM MDT WED AUG 27 2014

UPPER LEVEL LOW OVER UTAH WILL SLIDE EAST ACROSS COLORADO TONIGHT
AND INTO NEBRASKA ON THURSDAY. BEST LIFT IS AHEAD OF THE LOW OVER
WESTERN COLORADO ASSOCIATED WITH THE JET. THIS WILL SHIFT EASTWARD
LATE THIS AFTERNOON AND EVENING. DRIER AT THE MID AND UPPER LEVELS
HAS RESULTED IN SOME CLEARING AND PUSHED TEMPERATURES INTO THE 70S.
THIS WILL PRODUCE CAPES UP TO 1500 J/KG. THIS COMBINED WITH THE
SHEAR MAY HELP A FEW SEVERE STORMS FORM. THE CHANCE FOR SEVERE
STORMS WILL BE ALONG THE FRONT RANGE AND ACROSS THE EASTERN PLAINS
WITH THE BEST CHANCE BEING OVER THE NORTHEAST PLAINS. A BOUNDARY
OVER THE PLAINS WILL PRODUCE CONVERGENCE AND MAY A FOCAL POINT FOR
INITIAL DEVELOPMENT OVER THE PLAINS. COULD ALSO SEE A BRIEF TORNADO
OR TWO. THE CONVECTION WILL SPREAD NORTH AND EAST THROUGH THE LATE
AFTERNOON AND EVENING HOURS. INDIVIDUAL CELLS WILL MOVE MAINLY NORTH
WHILE THE ACTIVITY SPREADS EASTWARD. MOST OF THE CONVECTION IS
EXPECTED TO END/MOVE OUT OF THE AREA AROUND MIDNIGHT OR JUST AFTER.

NORTHERLY FLOW WILL BE OVER THE AREA THURSDAY AS THE UPPER LEVEL LOW
LIFTS NORTHEAST OF COLORADO. STILL ENOUGH INSTABILITY FOR SHOWERS
AND THUNDERSTORMS ON THURSDAY. CAPES WILL BE 500 J/KG OR LESS. THIS
AND WEAK SHEAR WILL KEEP STORMS FROM BECOMING SEVERE. THOUGH BRIEF
HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE. COOL AIR BEHIND THE LOW
WILL KEEP TEMPERATURES COOL WITH HIGHS ONLY IN THE 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 326 PM MDT WED AUG 27 2014

THURSDAY EVENING SHOULD BE THE TAIL END OF THE SHOWER ACTIVITY
RELATED TO THE PASSING UPPER LEVEL TROUGH. AS THE UPPER TROUGH
AXIS MOVES EASTWARD ACROSS THE NORTHEAST PLAINS...DRIER WEST TO
NORTHWESTERLY FLOW WILL SPREAD ACROSS THE FORECAST AREA. WEAK
UPPER RIDGING WILL BE IN PLACE OVER THE STATE ON FRIDAY...WITH
SUBSIDENCE FROM THE RISING HEIGHTS HELPING TO SUPPRESS MOST SHOWER
ACTIVITY THROUGH THE AFTERNOON. THE EXCEPTION TO THIS WILL BE OVER
THE MOUNTAINS AND FOOTHILLS WHERE THE HEATING OF THE ELEVATED
TERRAIN WILL BE ENOUGH TO OVERCOME ANY MID-LEVEL CAPPING INVERSION
THAT DEVELOPS. SATURDAY WILL BE A FEW DEGREES WARMER AS WEAK
RIDGING CONTINUES OVER THE AREA. ONCE AGAIN...THE MOUNTAINS AND
FOOTHILLS SHOULD BE THE ONLY AREAS TO SEE ANY SHOWERS.

ON SUNDAY AND MONDAY...BROAD UPPER TROFFINESS FROM THE PACIFIC
NORTHWEST WILL EXPAND OVER THE ROCKIES AND DISPLACE THE UPPER
RIDGING TO THE EASTERN UNITED STATES. ACROSS NORTHEAST
COLORADO...THE CHANCE OF SHOWERS WILL RETURN TO THE FORECAST ALONG
WITH COOLER TEMPERATURES. A LOW AMPLITUDE...ZONAL FLOW IS THEN
EXPECTED TO CONTINUE OVER COLORADO THROUGH THE MIDDLE OF THE WEEK.
TEMPERATURES SHOULD REMAIN BELOW SEASONAL NORMALS WHILE SHOWER
ACTIVITY WILL SHIFT BACK INTO THE MOUNTAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 326 PM MDT WED AUG 27 2014

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE DENVER AREA
THROUGH 04Z. HAIL...HEAVY RAIN AND GUSTY OUTFLOW WINDS WILL
ACCOMPANY THE STRONGER STORMS. LOW CEILINGS AND REDUCED VISIBILITIES
WILL ALSO OCCUR WITH THE STORMS. THERE IS A SLIGHT CHANCE FOR LOW
CLOUDS THURSDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AGAIN THURSDAY...LIKELY BY LATE MORNING...17Z AND LINGER
THROUGH THE AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 326 PM MDT WED AUG 27 2014

MOISTURE AT THE MID AND UPPER LEVELS HAS DECREASED TODAY.
HOWEVER...THE AIRMASS IS STILL ON THE MOIST SIDE. THIS COMBINED WITH
GOOD INSTABILITY WILL RESULT IN SOME THUNDERSTORMS PRODUCING HEAVY
RAIN. STORMS ARE STILL EXPECTED TO PROGRESS NORTH AND EAST THIS
AFTERNOON AND EVENING...AND NOT STALL OUT. THE RISK FOR FLASH
FLOODING WILL BE LOW...AND LIKELY ISOLATED AT MOST. THUS WILL NOT
ISSUE A FLASH FLOOD WATCH.

THE THREAT FOR FLOODING ON THURSDAY WILL BE VERY LOW DUE TO WEAKER
STORMS AND A DRIER AIRMASS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...DANKERS
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, Aug 27, 8:57 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
957 AM MDT WED AUG 27 2014

COZ030>051-281600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
957 AM MDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM OVER
THE HIGHER COUNTRY AND THEN SPREAD ACROSS THE FRONT RANGE AND
EASTERN PLAINS THIS AFTERNOON AND EVENING. SOME STORM COULD BECOME
SEVERE OVER THE EASTERN PLAINS WITH LARGE HAIL AND WINDS TO 60
MPH. HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS AND COULD
PRODUCE MINOR FLOODING. AN ISOLATED TORNADO OR TWO WILL ALSO BE
POSSIBLE OVER THE PLAINS LATE THIS AFTERNOON. THE STORMS WILL MOVE
LINGER INTO THE EVENING AND TAPERING OFF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ON
THURSDAY AS A LOW PRESSURE TROUGH PASSES BY. TEMPERATURES WILL
ALSO BE COOLER THAN AVERAGE. DRIER AND WARMER CONDITIONS WILL
RETURN TO NORTH CENTRAL AND NORTHEAST COLORADO FRIDAY AS A HIGH
PRESSURE RIDGE MOVES IN FROM THE WEST. OVER THE LABOR DAY
WEEKEND...DRY AND WARM CONDITIONS WILL CONTINUE WITH ONLY A
SLIGHT CHANCE OF LATE DAY STORMS OVER THE MOUNTAINS AND FOOTHILLS.
ON LABOR DAY...THE PASSAGE OF A COLD FRONT WILL BRING COOLER
TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE PLAINS. TUESDAY LOOKS COOLER AGAIN WITH JUST A SLIGHT CHANCE
OF AFTERNOON STORMS ALONG THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR STORMS THAT
DEVELOP OVER THE PLAINS TO THE EAST AND NORTHEAST OF DENVER.

In the hours before

Special weather statement, Aug 27, 1:43 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT WED AUG 27 2014

COZ035-272130-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
243 PM MDT WED AUG 27 2014

...SPECIAL WEATHER STATEMENT...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALLSTREET...OR 31 MILES NORTHWEST OF DENVER...MOVING NORTH AT 30
MPH.

WINDS IN EXCESS OF 30 MPH...ALONG WITH BRIEF MODERATE TO HEAVY
RAINFALL...UP TO ONE QUARTER INCH IN LESS THAN 30 MINUTES...WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...THE FOURMILE BURN AREA...
SUMMERVILLE...SALINA...CRISMAN...GOLD HILL...SUNSHINE AND WALLSTREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF HEAVY RAINFALL MAY PRODUCE MINOR STREAM FLOODING IN THE
FOURMILE BURN AREA. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DENVER.

&&

LAT...LON 3998 10537 4001 10546 4010 10545 4010 10533
TIME...MOT...LOC 2040Z 184DEG 26KT 4004 10541

COOPER

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 27, 3:44 PM MST
Where
Douglas County, 1.75 mi SE of Highlands Ranch
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.530, -104.950

Hail, Weld

When
August 27, 4:04 PM MST
Where
Weld County, 3.19 mi NNW of Keenesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.140, -104.550

Thunderstorm Wind, Morgan

When
August 27, 4:55 PM MST
Where
Morgan County, 5.92 mi SSE of Weldona
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.270, -103.930

Thunderstorm Wind, Morgan

When
August 27, 5:02 PM MST
Where
Morgan County, 6.91 mi S of Wiggins
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.130, -104.070

Hail, Morgan

When
August 27, 5:04 PM MST
Where
Morgan County, 6.91 mi S of Wiggins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -104.070

Hail, Morgan

When
August 27, 5:15 PM MST
Where
Morgan County, 3.94 mi WNW of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.870

Hail, Morgan

When
August 27, 5:26 PM MST
Where
Morgan County, 2.1 mi NW of Ft Morgan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.270, -103.830

Hail, Morgan

When
August 27, 5:31 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.270, -103.790

Hail, Jefferson

When
August 27, 6:20 PM MST
Where
Jefferson County, 3.49 mi NW of Conifer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -105.340

Hail, Washington

When
August 27, 6:35 PM MST
Where
Washington County, Akron
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.160, -103.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538249, 538242, 538250, 538251, 538243, 538244, 538245, 538246, 538247, 538248.